Connecticut, 2009

Hail in Connecticut, May 24, 2009

May 24, 2009 · NWS ALY · 1 event in 1 county or zone

A cold front approached from the west Sunday afternoon and evening on May 24th, preceded and accompanied by scattered thunderstorms, some of which contained large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front approached from the west Sunday afternoon and evening on May 24th, preceded and accompanied by scattered thunderstorms, some of which contained large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 24, 3:52 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 24, 3:52 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT SUN MAY 24 2009

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH THE SOUTHEAST PORTION OF
THE REGION LATE THIS AFTERNOON INTO EARLY THIS EVENING BRINGING AN
END TO THE SHOWERS AND THUNDERSTORMS. A CANADIAN HIGH PRESSURE
SYSTEM WILL GRADUALLY BUILD INTO THE REGION THIS EVENING AND
OVERNIGHT. THIS AREA OF HIGH PRESSURE WILL DOMINATE OUR WEATHER FOR
MONDAY...MEMORIAL DAY. THIS WILL BE FOLLOWED BY AN EXTENDED PERIOD
OF WET WEATHER DURING THE MID WEEK PERIOD AS A SYSTEM STALLS OVER
OUR REGION.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
HAVE ONLY KEPT MENTION OF SHOWERS AND THUNDERSTORMS IN FORECAST
THIS EVENING ACROSS SOUTHERN PORTIONS OF SOUTHERN THREE COUNTIES AS
ACTIVITY WILL DIMINISH QUICKLY AFTER 22Z. COLD FRONT HAS ALREADY
DROPPED INTO SOUTHERN GREENE...SOUTHERN COLUMBIA AND SOUTHERN
BERKSHIRE COUNTIES ANDS SHOULD BE WELL SOUTH OF FA BY 03Z. THUS
FOR TONIGHT...EXPECT RAPID CLEARING FROM NORTHWEST TO SOUTHEAST
WITH MAINLY CLEAR SKIES EVERYWHERE ON MONDAY AND MONDAY NIGHT.
LOWS TONIGHT ARE EXPECTED TO BE MID TO UPPER 30S NORTHWEST TO
LOWER 50S SOUTHEAST...HIGHS ON MONDAY IN THE 60S ACROSS HIGHER
TERRAIN TO 70S IN THE VALLEYS...AND LOWS ON MONDAY NIGHT IN THE
MID TO UPPER 20S NORTHWEST TO LOWER 40S SOUTHEAST. FROST IS A
CONCERN AS BY MONDAY NIGHT INTO TUESDAY THE GROWING SEASON WILL
HAVE OFFICIALLY STARTED ACROSS OUR ENTIRE FA...INCLUDING THE
SOUTHERN ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS. AREAS OF
CONCERN ARE HIGHLIGHTED IN OUR HAZARDOUS WEATHER OUTLOOK...HWOALY.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
ON TUESDAY EXPECT THAT MOISTURE FROM THE COMPLEX SYSTEM LIFTING
INTO OHIO VALLEY WITH WARM FRONT EXTENDING EAST INTO MID ATLANTIC
REGION WILL START TO IMPACT FA. THIS SYSTEM HAS THE POTENTIAL TO
DRAW GULF MOISTURE UP INTO OUR REGION. THE TIMING OF THE ONSET OF
RAIN ON TUESDAY IS TRICKY AS GFS IS QUICKER THAN NAM AND ECMWF. AT
THIS POINT WILL COMPROMISE ON TIMING ALTHOUGH GO CLOSER TO
NAM...ECMWF SOLUTION WITH POPS GRADUALLY INCREASING FROM SOUTHWEST
TO NORTHEAST DURING THE DAY SUCH THAT MUCH OF FA WILL REMAIN DRY
UNTIL MID TO LATE AFTERNOON. CONCERN IS THAT THIS IS NOT ONLY A
SLOW MOVING SYSTEM BUT THAT SEVERAL WAVES OF LOW PRESSURE WILL
DEVELOP ALONG THE BOUNDARY WHICH MAY BECOME NEARLY STATIONARY
HEADING INTO THE MID WEEK PERIOD. AT THIS POINT HAVE LIKELY POPS
ACROSS ENTIRE FA ON TUESDAY NIGHT. HIGHS ON TUESDAY EXPECTED TO BE
IN THE 60S WITH LOWS TUESDAY NIGHT IN THE 40S TO AROUND 50.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
POPPED WITH THE MOS GUIDANCE TODAY.  LOW PRESSURE TRACKING SLOWLY
EAST ACROSS THE LOWER GREAT LAKES WILL RESULT IN SIGNIFICANT
OVERRUNNING AND SUBSTANTIAL QPFS DURING THE LATTER HALF OF THE WORK
WEEK.  WITH THE WARM FRONT WELL SOUTH OF THE AREA ON WED...HIGH
TEMPS WILL BE KEPT A GOOD 10 TO 15 DEGREES BELOW NORMAL.  THE FRONT
MAY REACH OUR SOUTHERN ZONES ON THU...SO HIGHS ARE EXPECTED TO
BOUNCE BACK TO ONLY SLIGHTLY BELOW NORMAL.  STILL VERY LIMITED
INSTABILITY THROUGH PERIOD...SO NO MENTION OF TSRA.

THE LOW WILL PULL OUT FRIDAY MORNING...BUT A COLD FRONT COMING
THROUGH FRIDAY NIGHT MAY SET OFF SOME ADDITIONAL SHOWERS.  WEAK HIGH
PRESSURE SETTLES IN DURING THE WEEKEND...BUT HAVE KEPT A SLIGHT
CHANCE -SHRA THROUGH THE WEEKEND AS ANOTHER COLD FRONT APPROACHES ON
SUNDAY.  COOLER...DRIER AIR WILL KNOCK TEMPS BACK SLIGHTLY ON
SATURDAY...BUT PLENTIFUL SUNSHINE ON SUNDAY WILL MEAN HIGHS IN THE
70S THROUGHOUT MOST OF THE FORECAST AREA.  TODAYS 12Z MEX HANDLES
THE TEMPERATURE TREND QUITE WELL.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THREAT FOR CONVECTION HAS PASSED TO THE SOUTH OF KGFL/KALB AND WILL
NO LONGER KEEP CB IN THE TAF FORECASTS FOR THESE TWO SITES. WILL
ONLY INCLUDE VCSH AT KALB THROUGH 20Z...AND A DRY FORECAST FOR KGFL.

FURTHER SOUTH...CONVECTION POSSIBLE AT KPOU THROUGH ABOUT 22Z...BUT
ACTIVITY WILL BE WIDELY SCATTERED TO SCATTERED AT BEST...SO WILL
ONLY INCLUDE VCSH AND CB AT KPOU THROUGH 22Z. SURFACE WINDS WILL
BECOME WESTERLY AT ALL THREE SITES DURING THE REST OF THE AFTERNOON
AT SPEEDS UP TO ABOUT 10 KTS.

HIGH PRESSURE WILL BUILD IN TONIGHT WITH VFR CONDITIONS EXPECTED
THROUGH THE REST OF THE TAF PERIOD ENDING AT 18Z MONDAY. SURFACE
WINDS WILL BE LIGHT FROM THE NORTH TONIGHT...AND NORTHERLY 5 TO 10
KTS ON MONDAY.

OUTLOOK...
MON AFTN-TUE MORNING...VFR...NO SIG WX.
TUE AFTERNOON THROUGH TUE NT...VFR WILL BECOME MVFR/IFR -RA/RA.
WED-THU NITE...MVFR/IFR...-RA/RA LIKELY.

&&

.FIRE WEATHER...
A COLD FRONT WILL SWEEP THROUGH THE SOUTHEAST PORTION OF
THE REGION LATE THIS AFTERNOON INTO EARLY THIS EVENING BRINGING AN
END TO THE SHOWERS AND THUNDERSTORMS. A CANADIAN HIGH PRESSURE
SYSTEM WILL GRADUALLY BUILD INTO THE REGION THIS EVENING AND
OVERNIGHT. THIS AREA OF HIGH PRESSURE WILL DOMINATE OUR WEATHER FOR
MONDAY...MEMORIAL DAY. THIS WILL BE FOLLOWED BY AN EXTENDED PERIOD
OF WET WEATHER DURING THE MID WEEK PERIOD AS A SYSTEM STALLS OVER
OUR REGION.

RELATIVE HUMIDITY VALUES WILL RECOVER TO 80 TO 90 PERCENT
TONIGHT...DROP TO 20 TO 30 PERCENT ON MONDAY AFTERNOON...RECOVER
TO 60 TO 85 PERCENT MONDAY NIGHT SUNDAY NIGHT...AND FALL TO 25 TO
50 PERCENT ON TUESDAY WITH THE HIGHEST RELATIVE HUMIDITY VALUES
SOUTH AND LOWEST NORTH.

WINDS WILL NORTH TO NORTHWEST AT 5 TO 15 MPH TONIGHT...NORTH TO
NORTHWEST AT 5 TO 10 MPH ON MONDAY...NORTH TO NORTHEAST AT 5 TO 10
MPH MONDAY EVENING THEN BECOMING LIGHT AND VARIABLE...SOUTH TO
SOUTHEAST AT 5 TO 15 MPH ON TUESDAY.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS EXPECTED THROUGH EARLY NEXT WEEK. ALTHOUGH
SHOWERS AND THUNDERSTORMS THIS AFTERNOON HAVE PRODUCED SOME
LOCALLY HEAVY RAINFALL ACROSS THE MID HUDSON VALLEY AND LITCHFIELD
HILLS WITH LOCALLY 1 TO 2 INCHES. LITTLE ADDITIONAL RAINFALL
EXPECTED AFTER SHOWERS AND THUNDERSTORMS TAPER OFF THIS EVENING.
DRY WEATHER IS THEN EXPECTED FROM THE OVERNIGHT PERIOD TONIGHT
THROUGH MUCH OF TUESDAY AS HIGH PRESSURE BUILDS IN. AFTER THIS
THERE IS POTENTIAL FOR A LONG DURATION WIDESPREAD RAINFALL EVENT
FROM LATE TUESDAY INTO AT LEAST THURSDAY A WAVE OR MULTIPLE WAVES
OF LOW PRESSURE MAY FORM ALONG THE A WARM FRONT THAT MAY BECOME
STATIONARY ACROSS OUR REGION FRONT WEDNESDAY NIGHT INTO
THURSDAY. WIDESPREAD HEAVY RAINFALL IS POSSIBLE...ALTHOUGH
AMOUNTS ARE HIGHLY UNCERTAIN AT THIS TIME. WILL INCLUDE MENTION IN
HWO AS LIKELIHOOD OF HEAVY RAIN IS BECOMING MORE CERTAIN.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER AND LAKE LEVELS...PLEASE VISIT THE ADVANCED
HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

UNITED STATES GEOLOGICAL SURVEY INFORMATION FOR NEW YORK CAN BE
FOUND AT WATERDATA.USGS.GOV/NY/NWS. FOR OTHER STATES REPLACE THE
NY WITH YOUR TWO LETTER STATE POSTAL CODE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...11
NEAR TERM...11
SHORT TERM...11
LONG TERM...HELLER
AVIATION...MAGLARAS
FIRE WEATHER...11
HYDROLOGY...11
Hazardous weather outlook, May 24, 4:28 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
528 PM EDT SUN MAY 24 2009

CTZ001-013-NYZ063>066-251100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
528 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
THE SOUTHEAST CATSKILLS...MID HUDSON VALLEY AND SOUTHERN TACONICS
OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH STRONG GUSTY WINDS...HAIL AND TORRENTIAL
DOWNPOURS WILL GRADUALLY TAPER OFF THIS EVENING. SOME OF THE
THUNDERSTORMS MAY BACK BUILD RESULTING IN SEVERAL INCHES OF RAIN.
THE OVERALL MOVEMENT OF THESE STORMS WILL BE FROM WEST NORTHWEST
TO EAST SOUTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LONG DURATION RAINFALL EVENT IS POSSIBLE FROM LATE TUESDAY INTO
AT LEAST THURSDAY. THERE IS A POSSIBILITY OF WIDESPREAD HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND ANY REPORTS OF WIND DAMAGE...HAIL
OR FLOODING TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR THE
SEVERE WEATHER REPORT FORM ON THE INTERNET.

MAZ025-NYZ038>040-047>054-058>061-251100-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
528 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN BERKSHIRES OF WESTERN
MASSACHUSETTS AND THE MOHAWK VALLEY...GREATER CAPITAL
DISTRICT...NORTHERN AND CENTRAL CATSKILL...AND NORTHERN AND
CENTRAL TACONICS OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LONG DURATION RAINFALL EVENT IS POSSIBLE FROM LATE TUESDAY INTO
AT LEAST THURSDAY. THERE IS A POSSIBILITY OF WIDESPREAD HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ001-NYZ032-033-041>043-082>084-VTZ013>015-251100-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
528 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN BERKSHIRES OF WESTERN
MASSACHUSETTS...THE SOUTHERN ADIRONDACKS AND LAKE GEORGE SARATOGA
REGION OF EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POSSIBILITY OF FROST LATE MONDAY NIGHT INTO TUESDAY
MORNING. IN SOME PLACES THE FROST MAY BE WIDESPREAD. IF THE THREAT
OF FROST BECOMES MORE CERTAIN FROST ADVISORIES AND OR FREEZE
WARNINGS WILL BE ISSUED.

A LONG DURATION RAINFALL EVENT IS POSSIBLE FROM LATE TUESDAY INTO
AT LEAST THURSDAY. THERE IS A POSSIBILITY OF WIDESPREAD HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 24, 4:01 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
501 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     LIGHTNING        VERBANK                 41.73N 73.71W
05/24/2009                   DUTCHESS           NY   TRAINED SPOTTER

            HOUSE STRUCK BY LIGHTNING IN VERBANK.

&&

JQ
Local storm report, May 24, 4:02 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
502 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     LAGRANGEVILLE           41.65N 73.76W
05/24/2009                   DUTCHESS           NY   TRAINED SPOTTER

            TREES AND WIRES DOWN.

&&

JQ
Local storm report, May 24, 4:08 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
508 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             FISHKILL                41.53N 73.89W
05/24/2009  E0.88 INCH       DUTCHESS           NY   PUBLIC

&&

JQ
Local storm report, May 24, 4:21 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
521 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      LAGRANGEVILLE           41.65N 73.76W
05/24/2009                   DUTCHESS           NY   TRAINED SPOTTER

            4 FEET OF STANDING WATER ON STATE ROUTE 55 NEAR
            LAGRANGEVILLE.

&&

JQ
Special weather statement, May 24, 4:33 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
533 PM EDT SUN MAY 24 2009

CTZ001-013-NYZ065-066-242215-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-NORTHERN LITCHFIELD CT-
SOUTHERN LITCHFIELD CT-
533 PM EDT SUN MAY 24 2009

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY AND MOVING INTO
LITCHFIELD COUNTY...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR MILLBROOK...OR ABOUT 12 MILES EAST OF POUGHKEEPSIE...AND
MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
DOVER PLAINS BY 555 PM EDT
WINGDALE BY 600 PM EDT
KENT BY 610 PM EDT
GAYLORDSVILLE BY 615 PM EDT

WASULA
Local storm report, May 24, 4:47 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
547 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      WAPPINGERS FALLS        41.60N 73.92W
05/24/2009                   DUTCHESS           NY   TRAINED SPOTTER

            SEVERAL ROADS CLOSED DUE TO FLASH FLOODING IN THE TOWN OF
            WAPPINGER INCLUDING NEW HACKENSACK RD...AND MYERS CORNERS
            RD WHICH IS UNDER 4 FEET OF WATER.

&&

JQ

The radar

The Albany radar (KENX), 103 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Litchfield

When
May 24, 5:07 PM EST
Where
Litchfield County, 0.69 mi N of Cornwall
Measured
0.88 in hail
Reported by
Public
Coordinates
41.840, -73.330

Nickel size hail was reported near Cornwall during a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161245.